I recently receive a tweet from Intervoice, that said “This is a odd research finding in my view, what do you think? http://fb.me/L9cs3NTR”
Curious, I clicked on the link, and found it described a study that found that children who experience more dyskinesia, or involuntary physical movement or spasms, also seemed to have more of the sorts of anomalous experiences, such as hearing voices, that suggest risk for later diagnosis of schizophrenia.
So what might that mean?
From a medical model point of view, it could mean that these children have some kind of brain defect that leaves them vulnerable to later developing the “illness” of schizophrenia.
But I would like to offer a slightly different hypothesis.
I think there may be some relationship between dyskinesia and dissociation. That is, if I am out of touch with, or dissociated from, some impulse within myself to move in a certain way, then it can perhaps emerge in the form of a dyskinesia, an “involuntary” movement. The movement seems to come from something other than me, and to happen on its own.
It may be that some are more prone to dissociation based on genetics, but we also know that life experience and trauma plays a key role. Dissociation is not entirely a bad thing, it can help a person survive trauma and it plays a key role in many kinds of “altered states” which may enrich a person in various ways, including enhancing creativity, but it also can contribute to dysfunction and psychosis. When we are out of touch with some thinking inside of us, as happens in dissociation, and then we do suddenly get in touch with it, it can seem to be something that is coming in from outside – a thought being beamed into our head, telepathy, a demon, a brain implant, all sorts of “psychotic” kinds of things. But the core of it is just that something others see as part of us seems to us to be acting on its own or to be coming from outside of us, much as do “automatic movements” in dyskinesia.
(Those unfamiliar with the possible links between dissociation and psychosis might explore the article, “Are psychotic symptoms traumatic in origin and dissociative in kind?” by Andrew Moskowitz, Ph.D. Or look at “Dissociation, trauma, and the role of lived experience: Toward a new conceptualization of voice hearing.” Whose lead author is Eleanor Longden, a psychologist who had had intense personal experience of that which she writes about.)
Why does it matter if there is a connection between dyskinesia and dissociation?
I think it matters because of what it suggests about the consequences of long term use of antipsychotics. It is well known that long term antipsychotic drug use leads to a huge increase in tardive dyskinesia. Some have also pointed out that long term use of antipsychotics also seems to reduce recovery rates from psychosis. What I would like to suggest is that this worsening of outcome may be due to the same sort of mechanism that results in the creation of tardive dyskinesia.
When anti-psychotics “work” they do so by seeming to reduce “positive symptoms” of psychosis within the person. For example, the person may either hears the voices less, or care less about what the voices say, etc. It is typically hypothesized that this is a good thing. But if the voices represent dissociated aspects of the person, the actual effect of not hearing them and/or not caring about what they say may be to perpetuate, rather than to possibly work through, the dissociation. This may “feel better” or even work better in the short term than struggling with how to make sense of and integrate the voices, but it may lead in the long term to a “hardening” of the dissociation or splits within the person, so that healing or coming together becomes more difficult.
In other words, the effect of the drugs may be to make the voices become even more autonomous or split off from the person, just as the drugs result in tendencies to move the body, or dyskinesias, that are split off from the conscious will of the person. The drugs also make the person not care about these split off autonomous parts (just as the person with tardive dyskinesia often doesn’t care about or notice the involuntary movements) but they cause problems nevertheless.
People who learn how to handle experiences such as hearing voices without medication typically talk about changing their relationship with the voices, and these changes typically allow the person to integrate the activity of the voices into their overall functioning. But when antipsychotics are used to suppress voices and/or to suppress caring about voices, the relationship with the voices is simply suppressed rather than worked through or modified.
Instead (if my hypothesis is correct) the antipsychotics make the person become more separate from the person, that is, become more dissociated, while making people care less about what is happening. At the same time they are likely to reinforce and create more involuntary movements or dyskinesia and to make people care less about that as well. Not exactly the sorts of outcomes we should be encouraging.
A more informed mental health system would help people become aware that if there is something going in within them that is discordant in some way, that it really is better that they have some awareness of it, so they can struggle with it and figure out what it means, rather than just ignore and neglect it. It may be helpful at times to put such experiences on the “back burner” for a bit, but ultimately our health depends on facing and making sense of such experiences, rather than trying to drug them away. Long term use of the latter approach is likely to make permanent what could have been just a temporary and resolvable problem.
Mad in America hosts blogs by a diverse group of writers. These posts are designed to serve as a public forum for a discussion—broadly speaking—of psychiatry and its treatments. The opinions expressed are the writers’ own.
Mad in America has made some changes to the commenting process. You no longer need to login or create an account on our site to comment. The only information needed is your name, email and comment text. Comments made with an account prior to this change will remain visible on the site.
I was on Seroquel for 2 years. I often became more dissociated during my “good mood times” than before taking the meds. However, I was always prone to dissociation when my mood is erratic.
Seroquel “took the sting” out of life– but at the same time, I did find myself not caring to a point in which I felt like more of an object in the room rather than a human being.
I have to admit, even on trazadone make me feel disconnected as well (I take it at night to avoid daytime drowsiness).
I have been on Zoloft over half my life and on Wellbutrin for about 10 years. Who knows how much damage I have done. I’m afraid to go off the meds– when I do, my symptoms come back in full force. But, maybe that’s simply withdrawal?
So many people face the problem that you talk about – where when you do go off the meds, the problems come back in full force.
One approach to this that makes sense is to do a very modest reduction in the meds, and then to practice other ways of dealing with or reducing the problems (a therapist, coach, friends, or even some good books could help you figure out how). Once you have those initial problems under control, try another modest reduction, and then figure out how to cope with what emerges then. You might make it all the way, or maybe only part way down, but either way you could benefit.